Kansas, 2008

Hail in Kansas, June 28, 2008

June 28, 2008 · NWS DDC · 5 events in 3 counties and zones

A vigorous upper level trough dug into the upper midwest and an associated jet streak dynamics resulted in frontogenesis and deepening baroclinic zone across the area. Elevated thunderstorms became severe during the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A vigorous upper level trough dug into the upper midwest and an associated jet streak dynamics resulted in frontogenesis and deepening baroclinic zone across the area. Elevated thunderstorms became severe during the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 28, 1:37 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 28, 1:37 AM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
237 AM CDT SAT JUN 28 2008

.DISCUSSION...

DAYS 1-2...

EARLY MORNING CONVECTION AND TEMPERATURES WILL BE THE MAIN
FORECAST CONCERN.

A VIGOROUS UPPER TROUGH WAS SHOWN BY 00Z OBS AND WV LOOP DIGGING
INTO THE UPPER MIDWEST. SFC OBS SHOWED THE COLD FRONT THROUGH THE
CENTRAL CWA AT 04Z, AND A GLANCE AT LATEST OBS SHOW THAT IT
APPEARS TO HAVE MOVED DOWN TOWARDS THE OK BORDER IN THE LAST FEW
HOURS. ELEVATED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER THE
EASTERN PORTION OF GLDS CWA AND OUR FAR NORTHERN COUNTIES. THIS
SEEMS TO FIT FAIRLY WELL WITH THE 700MB BAROCLINIC ZONE, AND SPCS
MESOANALYSIS SHOWS A GOOD AMOUNT OF ELEVATED CAPE. A JET STREAK
ROTATING INTO NEB ON THE BACKSIDE OF THE UPPER LOW IS ALSO
PROBABLY HELPING MATTERS. NONE OF THE MODELS ARE HANDLING THE
CURRENT ACTIVITY VERY WELL, WITH THE NAM BEING THE CLOSEST BUT
ABOUT 5 HOURS TOO LATE WITH POPS OVER OUR NORTHERN COUNTIES. THINK
THAT THE THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEASTWARD ACROSS
OUR NORTHEASTERN CWA THROUGH MID-MORNING, THEN TAPER OFF AS THE
UPPER JET STREAK CONTINUES ON BY. WILL KEEP AN EYE ON RADAR TRENDS
AND MAKE LAST MINUTE UPDATES AS NEEDED.

SFC HIGH PRESSURE BUILDS FURTHER DOWN INTO THE NORTHERN AND
CENTRAL PLAINS TODAY, WITH NORTH TO NORTHEAST WINDS BEHIND THE
COLD FRONT. THINK THAT WE SHOULD SEE CLOUDS DIMINISH AFTER THIS
MORNINGS ACTIVITY, AND WITH 850MB TEMPS IN THE UPPER TEENS TO MID
20S C, HIGHS WILL GET INTO THE UPPER 80S ACROSS MOST OF THE AREA.
WITH SUBSIDENCE ACROSS MOST OF THE AREA, THINK THAT THUNDERSTORM
DEVELOPMENT THIS AFTERNOON WILL BE MINIMAL. THE ONLY EXCEPTION TO
THAT COULD BE IN OUR FAR SOUTHWEST WHERE SOME STORMS COULD MAKE IT
OFF OF THE HIGH TERRAIN OF EASTERN CO, SO KEPT THE LOW POPS WE HAD
GOING THERE. A VORT MAX ROTATING AROUND THE MIDWEST TROUGH SHOULD
HELP PUSH THE SFC HIGH SHOULD FURTHER INTO THE PLAINS TONIGHT, AND
WITH LIGHT WINDS AND FEW CLOUDS, ALONG WITH THE DRY AIR FILTERING
DOWN FROM THE NORTH, LOWS SHOULD GET DOWN INTO THE 50S.

NORTH TO NORTHWESTERLY FLOW ALOFT CONTINUES INTO SUNDAY AND SUNDAY
NIGHT AS THE RIDGE AMPLIFIES OVER THE ROCKIES AND THE TROUGH
CONTINUES OVER THE GREAT LAKES. DISTURBANCE SATURDAY NIGHT SHOULD
HELP BRING DOWN COOLER 850MB TEMPS, ALTHOUGH THE WEST SHOULD
RECOVER NICELY BY AFTERNOON. PLENTY OF SUN, AND HIGHS SHOULD BE
MAINLY IN THE 80S, WITH SLIGHTLY COOLER READINGS IN THE NORTHEAST.
THINK THAT MOST OF THE CONVECTIVE ACTIVITY WILL BE TO OUR SOUTH
AND WEST. LOWS ON SUNDAY NIGHT SHOULD AGAIN BE MAINLY IN THE UPPER
50S.

DAYS 3-7...

THE MAIN FORECAST CHALLENGES IN THIS EXTENDED PERIOD ARE CHANCES FOR
THUNDERSTORMS WITH A COLD FRONT AND UPPER WAVE ON WEDNESDAY AND
THURSDAY. DEEP TROUGH OVER EASTERN CONUS WILL GRADUALLY LIFT INTO
THE NEW ENGLAND STATES AS ANOTHER TROUGH ROUNDS UPPER LOW OVER GREAT
LAKES ON WEDNESDAY INTO FRIDAY. THIS UPPER TROUGH SHOULD SEND A COLD
FRONT ACROSS THE HIGH PLAINS ON THURSDAY WITH SLIGHTLY COOLER TEMPS
ON THURSDAY AND A CHANCE FOR SOME THUNDERSTORMS. AHEAD OF THE COLD
FRONT THE GFS CONTINUES TO GENERATE SOME THUNDERSTORMS OVER
SOUTHWESTERN KANSAS WITH A WEAK RIPPLE IN NORTHWEST FLOW ALOFT ON
WEDNESDAY AND WEDNESDAY NIGHT AND WILL GO AHEAD AND LEAVE IN SMALL
POPS TO COVER. OTHERWISE LOWS IN THE 60S AND HIGHS IN THE 90S LOOK
REASONABLE. BY FRIDAY THE NEW ECMWF SHOWS WARMER 850MB TEMPS THAN
THE GFS WITH A LESS PRONOUNCED UPPER TROUGH OVER THE GREAT LAKES.

.AVIATION...

SOME THUNDERSTORMS WITH LARGE HAIL ARE POSSIBLE FROM DODGE CITY AND
HAYS THIS MORNING THROUGH ABOUT 12 TO 15Z THEN LOOK FOR MAINLY VFR
CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  88  58  85  59 /  10  10   0   0
GCK  87  57  86  57 /  10  10   0   0
EHA  87  59  89  58 /  20  20  10  10
LBL  88  58  88  59 /  10  10   0   0
HYS  85  56  84  57 /  10  10   0   0
P28  87  60  84  59 /  10  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN26/06/06
Hazardous weather outlook, Jun 27, 3:33 AM CST, 23 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
433 AM CDT FRI JUN 27 2008

KSZ030-031-043>046-061>066-074>081-084>090-280945-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
433 AM CDT FRI JUN 27 2008 /333 AM MDT FRI JUN 27 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL PUSH DOWN INTO KANSAS DURING THE DAY TODAY.
SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND NEAR THE FRONT BY
LATE AFTERNOON AND INTO THE EVENING. WITH INSTABILITY AND DECENT
SHEAR IN THE VICINITY OF THE FRONT...STORMS COULD BECOME SEVERE.
WITH THE THUNDERSTORM BASES EXPECTED TO BE FAIRLY HIGH...LARGE
HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT. THE
THUNDERSTORM ACTIVITY WILL MOVE SOUTH TOWARDS OKLAHOMA LATE
TONIGHT AS THE FRONT CONTINUES SOUTH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT AND INTO
WEDNESDAY. AT THIS TIME...IT IS TOO EARLY TO TELL IF STORMS WILL
BECOME SEVERE...SO STAY TUNED FOR FURTHER UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM THIS AFTERNOON.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

26

In the hours before

Special weather statement, Jun 28, 2:01 AM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
301 AM CDT SAT JUN 28 2008

KSZ030-280900-
TREGO-
301 AM CDT SAT JUN 28 2008

...SIGNIFICANT WEATHER ADVISORY FOR TREGO COUNTY...

AT 256 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR COLLYER...MOVING EAST AT 28 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3894 9959 3871 9960 3887 10016 3909 10016
TIME...MOT...LOC 0801Z 291DEG 25KT 3897 10009

KRUSE

The radar

The Dodge City radar (KDDC), 88 km away, was scanning. The volume nearest the first event began at 08:42 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Ness

When
June 28, 2:42 AM CST
Where
Ness County, 5.76 mi NNW of Bazine
Measured
3 in hail
Reported by
Public
Coordinates
38.530, -99.710

The large hail was mostly comprised of flat disks.

Hail, Stafford

When
June 28, 3:54 AM CST
Where
Stafford County, 3.5 mi N of Radium
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.220, -98.890

Hail, Pawnee

When
June 28, 4:15 AM CST
Where
Pawnee County, 1.09 mi W of Larned
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.180, -99.120

The hail was mostly pea sized.

Hail, Stafford

When
June 28, 4:30 AM CST
Where
Stafford County, 1.49 mi SSW of St John
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.000, -98.760

Hail, Stafford

When
June 28, 4:31 AM CST
Where
Stafford County, 1.76 mi NW of Hudson
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.120, -98.690

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120175, 120177, 120176, 120178, 120179.